Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 89, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 19, 1997, 7:54 PM MDT for Prowers County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 1997, 7:54 PM MDT (01:54 UTC)
- Expired
- Jul 19, 1997, 8:55 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Prowers County, CO
The radar
The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
679 WUUS1 KPUB 200157 RRA SVRPUB COC099-200255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 754 PM MDT SAT JUL 19 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 855 PM MDT * SOME LOCATIONS AFFECTED GRANADA AND BRISTOL BY 810 PM HOLLY BY 835 PM OPEN COUNTRY OF EASTERN PROWERS COUNTY THROUGH 855 PM * AT 754 PM RADAR SHOWED A LINE OF SEVERE STORMS 15 MILES NORTH OF GRANADA TO 15 SOUTHWEST OF GRANADA MOVING EAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. KT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:23 PM MDT, 6 hours 31 minutes earlier.
Area forecast discussion, Jul 19, 1:23 PM MDT, 6 hours 31 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 120 PM MDT SAT JUL 19 1997 CHALLENGES FOR TONIGHT ARE EVENING THUNDERSTORM CHANCES...AND MIN TEMPS. SCT THUNDERSTORMS DEVELOPING EARLY THIS AFTN MAINLY OVER SRN FTHLLS... SAN JUANS...AND EL PASO COUNTY. ALTHO THE REFLECTIVITIES IN THE STORMS ARE IMPRESSIVE...THE STORMS ARE NEARLY VERTICAL. WITH WEAK WIND FIELDS ALOFT AND FAIRLY HIGH MOISTURE CONTENT...BELIEVE HEAVY RAIN WILL BE MAIN THREAT FROM STRONGER STORMS. VORT MAX SPINNING TOWARDS DEN AREA WILL BE OUT OF SRN CO BY EARLY THIS EVENING. MODELS DO NOT INDICATE MUCH IN THE WAY OF DYNAMICS TONIGHT OVER SRN CO. WITH ATMOSPHERE MORE MOIST TONIGHT...BELIEVE STORMS SHOULD HOLD ON LATER IN EVENING BUT BELIEVE MOST WILL DISSIPATE BY MIDNIGHT. COULD SEE SOME CLEARING LATE BUT WILL KEEP SKIES AT LEAST PTLY CLOUDY IN MOST AREAS. BELIEVE NGM MIN TEMPS ARE TOO COOL TONIGHT CONSIDERING LOWS THIS MORNING AND EXPECTED CLOUD COVER. WILL PROBABLY GO WITH SCT EVENING THUNDERSTORMS MOST AREAS EXCEPT OVER ERN ZONES WHERE COVERAGE SHOULD BE LESS. SR
In the hours before
Special weather statement, Jul 19, 6:02 PM MDT, 1 hour 52 minutes before
COZ078-079-200105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 602 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN BENT AND KIOWA COUNTIES... LOOK FOR THUNDERSTORMS PRODUCING AREAS OF LOCALLY HEAVY RAINFALL...HAIL TO 1/2 INCH IN DIAMETER...AND WINDS GUSTING AS HIGH AS 50 MPH ACROSS THE OPEN COUNTRY ALONG AND SOUTH OF HIGHWAY 96 IN KIOWA COUNTY...AND ALONG AND NORTH OF HIGHWAY 50 IN BENT COUNTY THROUGH 700 PM. EADS WILL BE AFFECTED BY THE STORMS BY 630 PM. AT 6 PM...A LINE OF STORMS EXTENDED FROM PROWERS IN BENT COUNTY TO 10 MILES WEST OF EADS IN KIOWA COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH. IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE EASILY SEEN.
Special weather statement, Jul 19, 6:05 PM MDT, 1 hour 49 minutes before
COZ078-079-200105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 602 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS DEVELOPING OVER NORTHERN BENT AND KIOWA COUNTIES... LOOK FOR THUNDERSTORMS PRODUCING AREAS OF LOCALLY HEAVY RAINFALL...HAIL TO 1/2 INCH IN DIAMETER...AND WINDS GUSTING AS HIGH AS 50 MPH ACROSS THE OPEN COUNTRY ALONG AND SOUTH OF HIGHWAY 96 IN KIOWA COUNTY...AND ALONG AND NORTH OF HIGHWAY 50 IN BENT COUNTY THROUGH 700 PM. EADS WILL BE AFFECTED BY THE STORMS BY 630 PM. AT 6 PM...A LINE OF STORMS EXTENDED FROM PROWERS IN BENT COUNTY TO 10 MILES WEST OF EADS IN KIOWA COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH. IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE EASILY SEEN.
Special weather statement, Jul 19, 6:09 PM MDT, 1 hour 45 minutes before
COZ071-072-200115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 609 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS OVER EASTERN EL PASO COUNTY... STRONG THUNDERSTORMS WILL MOVE OVER EASTERN EL PASO COUNTY THROUGH 7 PM...BRINGING PERIODS OF HEAVY RAIN...WIND GUSTS TO AROUND 50 MPH ...SMALL HAIL...AND DEADLY LIGHTNING. THESE STORMS WILL AFFECT HIGHWAY 94 EAST OF ELLICOTT...INCLUDING YODER AND RUSH. AT 600 PM...RADAR INDICATED STRONG STORMS FROM ELLICOTT TO YODER...OR ABOUT 25 MILES EAST OF COLORADO SPRINGS...MOVING NORTHEAST AT 15 MPH. MOTORISTS ALONG HIGHWAY 94 EAST OF ELLICOTT SHOULD BE PREPARED FOR VERY LOW VISIBILITY IN HEAVY RAIN AND SLOW DOWN TO AVOID HYDROPLANING. HAYNES
Special weather statement, Jul 19, 6:10 PM MDT, 1 hour 44 minutes before
COZ071-072-200115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 609 PM MDT SAT JUL 19 1997 ...STRONG THUNDERSTORMS OVER EASTERN EL PASO COUNTY... STRONG THUNDERSTORMS WILL MOVE OVER EASTERN EL PASO COUNTY THROUGH 7 PM...BRINGING PERIODS OF HEAVY RAIN...WIND GUSTS TO AROUND 50 MPH ...SMALL HAIL...AND DEADLY LIGHTNING. THESE STORMS WILL AFFECT HIGHWAY 94 EAST OF ELLICOTT...INCLUDING YODER AND RUSH. AT 600 PM...RADAR INDICATED STRONG STORMS FROM ELLICOTT TO YODER...OR ABOUT 25 MILES EAST OF COLORADO SPRINGS...MOVING NORTHEAST AT 15 MPH. MOTORISTS ALONG HIGHWAY 94 EAST OF ELLICOTT SHOULD BE PREPARED FOR VERY LOW VISIBILITY IN HEAVY RAIN AND SLOW DOWN TO AVOID HYDROPLANING. HAYNES
Special weather statement, Jul 19, 7:10 PM MDT, 44 minutes before
COZ078-200215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 710 PM MDT SAT JUL 19 1997 ...LINE OF THUNDERSTORMS INTENSIFYING OVER EASTERN KIOWA COUNTY... A LINE OF THUNDERSTORMS WERE INTENSIFYING OVER EASTERN KIOWA COUNTY. THIS LINE WILL MOVE THROUGH CHIVINGTON AND BRANDON THROUGH 715 PM... SHERIDAN LAKE BY 730 PM...TOWNER BY 800 PM. THESE STORMS MAY PRODUCE GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAIN...AND SOME SMALL HAIL. AT 710 PM...PUEBLO DOPPLER RADAR SHOWED THIS LINE OF STRONG THUNDERSTORMS STRETCHING FROM 10 MILES SOUTH OF BRANDON TO 10 MILES NORTH OF BRANDON. THESE STORMS WERE MOVING EAST AT 15 MPH. STAY TUNED TO NOAA WEATHER RADAR FOR THE LATEST UPDATES AND POSSIBLE WARNINGS. KT
Special weather statement, Jul 19, 7:13 PM MDT, 41 minutes before
COZ078-200215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 710 PM MDT SAT JUL 19 1997 ...LINE OF THUNDERSTORMS INTENSIFYING OVER EASTERN KIOWA COUNTY... A LINE OF THUNDERSTORMS WERE INTENSIFYING OVER EASTERN KIOWA COUNTY. THIS LINE WILL MOVE THROUGH CHIVINGTON AND BRANDON THROUGH 715 PM... SHERIDAN LAKE BY 730 PM...TOWNER BY 800 PM. THESE STORMS MAY PRODUCE GUSTY WINDS UP TO 50 MPH...BRIEF HEAVY RAIN...AND SOME SMALL HAIL. AT 710 PM...PUEBLO DOPPLER RADAR SHOWED THIS LINE OF STRONG THUNDERSTORMS STRETCHING FROM 10 MILES SOUTH OF BRANDON TO 10 MILES NORTH OF BRANDON. THESE STORMS WERE MOVING EAST AT 15 MPH. STAY TUNED TO NOAA WEATHER RADAR FOR THE LATEST UPDATES AND jPOSSIBLE WARNINGS. KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:51 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 59 min |
| Jul 19, 7:17 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 63 min |
| Jul 19, 8:58 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 62 min |
| Jul 19, 9:40 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
| Jul 20, 2:45 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.